3. A fatal case of poisoning by lidocaine overdosage - Analysis of lidocaine in formalin-fixed tissues

A case report

Keiko Kudo, Naoki Nishida, Akiko Kiyoshima, Noriaki Ikeda

Research output: Contribution to journalArticle

13 Citations (Scopus)

Abstract

The death of a 76-year-old man with heart disease as a result of the injection of an excessive dose of lidocaine is presented. The patient was given 5 ml of 10% lidocaine hydrochloride (500 mg) intravenously instead of 2.5 ml of 2% lidocaine hydrochloride (50 mg) in order to treat repeated paroxysmal ventricular arrhythmia. Immediately following the injection the patient had tonic clonic seizures and complete cardiopulmonary arrest followed. Although resuscitation attempts once successfully restarted his pulse and spontaneous respiration, the patient died on the eighth day after the injection. Toxicological examinations were carried out on the tissues obtained at the time of autopsy and which had been fixed in formalin solution for 40 days, and lidocaine was detected in each tissue examined. The concentrations were (ng/g or ml): parietal lobe, 308.0; occipital lobe, 208.7; temporal lobe, 318.0; frontal lobe, 223.2; cerebellum 200.9; pons 285.7; liver, 109.5; kidney 52.2; skeletal muscle 127.0; and formalin solution 8.4. In an experiment on rats we determined the concentration changes of lidocaine in formalin fixed tissues. The concentrations of lidocaine in these tissues significantly decreased to 1/3-1/4 from the original. This data shows that the cause of death was poisoning by lidocaine overdose.

Original languageEnglish
Pages (from-to)266-271
Number of pages6
JournalMedicine, Science and the Law
Volume44
Issue number3
DOIs
Publication statusPublished - Jan 1 2004

Fingerprint

seizure
heart disease
Lidocaine
cause of death
Poisoning
Formaldehyde
death
examination
experiment
Injections
Occipital Lobe
Parietal Lobe
Pons
Frontal Lobe
Temporal Lobe
time
Heart Arrest
Resuscitation
Toxicology
Cerebellum

All Science Journal Classification (ASJC) codes

  • Issues, ethics and legal aspects
  • Health Policy
  • Law

Cite this

3. A fatal case of poisoning by lidocaine overdosage - Analysis of lidocaine in formalin-fixed tissues : A case report. / Kudo, Keiko; Nishida, Naoki; Kiyoshima, Akiko; Ikeda, Noriaki.

In: Medicine, Science and the Law, Vol. 44, No. 3, 01.01.2004, p. 266-271.

Research output: Contribution to journalArticle

@article{5bdbef1ef26840aa8894a8768fde3d14,
title = "3. A fatal case of poisoning by lidocaine overdosage - Analysis of lidocaine in formalin-fixed tissues: A case report",
abstract = "The death of a 76-year-old man with heart disease as a result of the injection of an excessive dose of lidocaine is presented. The patient was given 5 ml of 10{\%} lidocaine hydrochloride (500 mg) intravenously instead of 2.5 ml of 2{\%} lidocaine hydrochloride (50 mg) in order to treat repeated paroxysmal ventricular arrhythmia. Immediately following the injection the patient had tonic clonic seizures and complete cardiopulmonary arrest followed. Although resuscitation attempts once successfully restarted his pulse and spontaneous respiration, the patient died on the eighth day after the injection. Toxicological examinations were carried out on the tissues obtained at the time of autopsy and which had been fixed in formalin solution for 40 days, and lidocaine was detected in each tissue examined. The concentrations were (ng/g or ml): parietal lobe, 308.0; occipital lobe, 208.7; temporal lobe, 318.0; frontal lobe, 223.2; cerebellum 200.9; pons 285.7; liver, 109.5; kidney 52.2; skeletal muscle 127.0; and formalin solution 8.4. In an experiment on rats we determined the concentration changes of lidocaine in formalin fixed tissues. The concentrations of lidocaine in these tissues significantly decreased to 1/3-1/4 from the original. This data shows that the cause of death was poisoning by lidocaine overdose.",
author = "Keiko Kudo and Naoki Nishida and Akiko Kiyoshima and Noriaki Ikeda",
year = "2004",
month = "1",
day = "1",
doi = "10.1258/rsmmsl.44.3.266",
language = "English",
volume = "44",
pages = "266--271",
journal = "Medicine, Science and the Law",
issn = "0025-8024",
publisher = "SAGE Publications Ltd",
number = "3",

}

TY - JOUR

T1 - 3. A fatal case of poisoning by lidocaine overdosage - Analysis of lidocaine in formalin-fixed tissues

T2 - A case report

AU - Kudo, Keiko

AU - Nishida, Naoki

AU - Kiyoshima, Akiko

AU - Ikeda, Noriaki

PY - 2004/1/1

Y1 - 2004/1/1

N2 - The death of a 76-year-old man with heart disease as a result of the injection of an excessive dose of lidocaine is presented. The patient was given 5 ml of 10% lidocaine hydrochloride (500 mg) intravenously instead of 2.5 ml of 2% lidocaine hydrochloride (50 mg) in order to treat repeated paroxysmal ventricular arrhythmia. Immediately following the injection the patient had tonic clonic seizures and complete cardiopulmonary arrest followed. Although resuscitation attempts once successfully restarted his pulse and spontaneous respiration, the patient died on the eighth day after the injection. Toxicological examinations were carried out on the tissues obtained at the time of autopsy and which had been fixed in formalin solution for 40 days, and lidocaine was detected in each tissue examined. The concentrations were (ng/g or ml): parietal lobe, 308.0; occipital lobe, 208.7; temporal lobe, 318.0; frontal lobe, 223.2; cerebellum 200.9; pons 285.7; liver, 109.5; kidney 52.2; skeletal muscle 127.0; and formalin solution 8.4. In an experiment on rats we determined the concentration changes of lidocaine in formalin fixed tissues. The concentrations of lidocaine in these tissues significantly decreased to 1/3-1/4 from the original. This data shows that the cause of death was poisoning by lidocaine overdose.

AB - The death of a 76-year-old man with heart disease as a result of the injection of an excessive dose of lidocaine is presented. The patient was given 5 ml of 10% lidocaine hydrochloride (500 mg) intravenously instead of 2.5 ml of 2% lidocaine hydrochloride (50 mg) in order to treat repeated paroxysmal ventricular arrhythmia. Immediately following the injection the patient had tonic clonic seizures and complete cardiopulmonary arrest followed. Although resuscitation attempts once successfully restarted his pulse and spontaneous respiration, the patient died on the eighth day after the injection. Toxicological examinations were carried out on the tissues obtained at the time of autopsy and which had been fixed in formalin solution for 40 days, and lidocaine was detected in each tissue examined. The concentrations were (ng/g or ml): parietal lobe, 308.0; occipital lobe, 208.7; temporal lobe, 318.0; frontal lobe, 223.2; cerebellum 200.9; pons 285.7; liver, 109.5; kidney 52.2; skeletal muscle 127.0; and formalin solution 8.4. In an experiment on rats we determined the concentration changes of lidocaine in formalin fixed tissues. The concentrations of lidocaine in these tissues significantly decreased to 1/3-1/4 from the original. This data shows that the cause of death was poisoning by lidocaine overdose.

UR - http://www.scopus.com/inward/record.url?scp=8444230164&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=8444230164&partnerID=8YFLogxK

U2 - 10.1258/rsmmsl.44.3.266

DO - 10.1258/rsmmsl.44.3.266

M3 - Article

VL - 44

SP - 266

EP - 271

JO - Medicine, Science and the Law

JF - Medicine, Science and the Law

SN - 0025-8024

IS - 3

ER -